Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Duluth, MN

June 21, 2020Bayfield County, Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jun 21, 2020, 3:02 PM CDT for Bayfield County, Douglas County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 3:02 PM CDT (20:02 UTC)
Expired
Jun 21, 2020, 3:30 PM CDT
In force
28 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bayfield County, WI, Douglas County, WI

The radar

The Duluth radar (KDLH), 67 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

502 
WUUS53 KDLH 212002
SVRDLH
WIC007-031-212030-
/O.NEW.KDLH.SV.W.0013.200621T2002Z-200621T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
302 PM CDT Sun Jun 21 2020

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  West central Bayfield County in northwestern Wisconsin...
  Eastern Douglas County in northwestern Wisconsin...

* Until 330 PM CDT.

* At 302 PM CDT, a severe thunderstorm was located near Oulu, or 29
  miles east of Superior, moving east at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Oulu and Waino. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4661 9157 4672 9160 4680 9104 4660 9103
TIME...MOT...LOC 2002Z 264DEG 33KT 4668 9150 

HAIL...1.00IN
WIND...<50MPH
 
$$

JDS
2 follow-up statements
532 
WWUS53 KDLH 212015
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
315 PM CDT Sun Jun 21 2020

WIC031-212024-
/O.CAN.KDLH.SV.W.0013.000000T0000Z-200621T2030Z/
Douglas WI-
315 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DOUGLAS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has
moved out of the warned area. Therefore, the warning has been
cancelled.

LAT...LON 4661 9145 4674 9143 4680 9104 4660 9103
TIME...MOT...LOC 2014Z 264DEG 33KT 4669 9134 

$$

WIC007-212030-
/O.CON.KDLH.SV.W.0013.000000T0000Z-200621T2030Z/
Bayfield WI-
315 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL BAYFIELD COUNTY...

At 314 PM CDT, a severe thunderstorm was located near Port Wing, or
36 miles east of Superior, moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
central Bayfield County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4661 9145 4674 9143 4680 9104 4660 9103
TIME...MOT...LOC 2014Z 264DEG 33KT 4669 9134 

HAIL...1.00IN
WIND...<50MPH
 
$$

JDS
347 
WWUS53 KDLH 212029
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
329 PM CDT Sun Jun 21 2020

WIC007-212038-
/O.EXP.KDLH.SV.W.0013.000000T0000Z-200621T2030Z/
Bayfield WI-
329 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BAYFIELD COUNTY WILL
EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4661 9145 4674 9143 4680 9104 4660 9103
TIME...MOT...LOC 2028Z 264DEG 33KT 4669 9135 

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:01 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 21, 1:01 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Duluth MN
101 PM CDT Sun Jun 21 2020

.UPDATE...
Issued at 101 PM CDT Sun Jun 21 2020

Parts of northeast and east central MN and parts of northwest WI
have destabilized nicely this afternoon, with CAPE values around
1000j/kg, with bulk shear values in the 35-40 knot range. With the
cold front moving into the area, thunderstorms have already
developed from just south of Ely southwest through Grand Rapids,
with additional interesting elements on satellite toward Brainerd.
Expect additional development the next few hours from these areas
on east, and we may have a few strong to severe storms.

&&

.SHORT TERM...(Today through Monday)
Issued at 444 AM CDT Sun Jun 21 2020

This morning, a shortwave rotating around the upper level low
sitting over Manitoba is bringing a band of light rain showers
across northern MN. Farther east in NW WI, the rapid clearing of
cloud cover overnight combined with the saturated surface has
generated fog with locally dense areas having visibility reductions
of less than a quarter mile.

The showers that are currently moving through the Northland are
expected to slowly diminish this morning with partly sunny skies
breaking through and highs expected in the mid to upper 70s. The
dense fog over NW WI is also expected to disperse around 9am.

Another round of showers/storms are expected to populate across the
Northland again this afternoon. A split jet flow aloft will help to
support two systems propagating through the area. A cold front
entering from the west and a surface low moving northeast out of the
the central plains will fire off some additional precipitation
chances. There is potential for some strong storms producing large
hail and damaging winds primarily over NW WI and westward toward
Brainerd. The SPC has this area outlined in a marginal outlook. The
main limiting factor at this time will be the amount of instability
that the area is able to generate. If the area is able to burn off
the fog quickly and get some clearing in the cloud cover the chances
for stronger storms will improve. The NAM is currently the most
bullish in terms of instability with MLCAPES over 1000 J/Kg and bulk
shear values nearing 40kts. Weaker forcing exists across northern MN
but a few isolated thunderstorms will not be out of the question.
Look for the shower/storms to move out of MN after midnight and
filter out of WI by Monday morning.

The upper level low continues to sit over Manitoba to start Monday
with some pulses of energy breaching our borders. Drier conditions
will be in place across northern MN after the passage of the cold
front the day prior so have toned down the previous POPs across the
region. A low pressure system moving northeast across IA into WI has
some potential to clip NW WI with another batch of rain but the
strongest moisture advection and track of the low has been pushed
slightly south with newer model runs. Overall the region will be
looking at light winds and cooler air filtering in from the north
with highs in the lower 70s.

.LONG TERM...(Monday night through Saturday)
Issued at 444 AM CDT Sun Jun 21 2020

The upper level low slowly moves eastward in the extended forecast.
A few glancing blows of shortwaves will continue to move across the
Northland through Wednesday with chances of showers and a rumble of
thunder. An upper level ridge finally ushers the influence of the
cut off low east by Thursday. This upper level ridge is very short
lived as quick moving upper level trough is projected to move into
the Northland by Friday. Thursday night low level winds shift to out
of the south bringing moist air back across the region. By Friday, a
low pressure system coming out of the Dakotas will bring a cold
front crashing into the Northland with widespread chances for rain
and storms. There is heavy model divergence going into the weekend.
Some models are suggesting a vertically stacked low remains over
northern MN while others are pushing the feature through as an upper
level trough. For now, we have kept the mention of scattered rain
showers with a few storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 101 PM CDT Sun Jun 21 2020

Thunderstorms developing this afternoon may affect the terminals,
and have included TEMPO groups for the sites most likely to be
affected for the next few hours. Bulk of thunderstorm activity
should be ended by approximately 03z, though some showers may
linger for a few hours longer. Storms that affect the terminals
may bring a period of MVFR visiblities and ceilings, though lower
is possible. KHYR should experience a period of MVFR fog after
storms move through, but do not expect it to last all night as
drier air moves in behind the cold front that is causing the
convection this afternoon. This afternoon and early evening ahead
of the front winds will be generally be south at or less than 10
knots, then turn through southwest and west to northwest as the
front moves through, with all sites northwest by 09z this evening.
Terminals to remain VFR through the remainder of the TAF period.

&&

.MARINE...
Issued at 101 PM CDT Sun Jun 21 2020

Thunderstorms developing this afternoon ahead of a cold front may
bring locally higher winds and waves, monitor for possible weather
statements and warnings for western Lake Superior. Ahead of the
front south winds will be 5 to 10 knots. The front moves through
tonight causing winds to turn northwest to north at 5 to 10 knots.
These northwest winds to continue through Monday and Monday night.
Waves will generally remain around 2 feet or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  75  53  71  53 /  50  50  10  10
INL  71  48  70  51 /  20  10  10  10
BRD  77  53  72  54 /  30  30  10  10
HYR  80  58  74  52 /  60  70  10  10
ASX  80  56  72  51 /  50  60  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...LE
SHORT TERM...Britt/JTS
LONG TERM...Britt/JTS
AVIATION...LE
MARINE...Britt/JTS
Hazardous weather outlook, Jun 21, 3:51 AM CDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
351 AM CDT Sun Jun 21 2020

MNZ010>012-018>021-025-026-033>038-WIZ003-004-006-009-220900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Ashland-Iron-Burnett-Price-
351 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Chances of thunderstorms will increase this afternoon and continue
through the overnight hours tonight. An isolated strong to severe
storm will be possible, for areas along and south of a line from
Brainerd, MN to Carlton, MN to Mercer, WI. Large hail and damaging
winds are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be continued low chances for thunderstorms for Monday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and evening.

WIZ001-002-007-008-220900-
Douglas-Bayfield-Washburn-Sawyer-
351 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Today and Tonight

Dense fog has developed early this morning for these areas of
northwest Wisconsin. A Dense Fog Advisory has been issued. The fog
is expected to dissipate between 8 to 9 AM.

Chances of thunderstorms will increase this afternoon and continue
through the overnight hours tonight. An isolated strong to severe
storm will be possible, for areas along and south of a line from
Brainerd, MN to Carlton, MN to Mercer, WI. Large hail and damaging
winds are the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be continued low chances for thunderstorms for Monday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and evening.

LSZ121-140>148-220900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
351 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Chances of thunderstorms will return across western Lake Superior
this afternoon and evening. A strong storm will be possible, but
severe storms appear to be unlikely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be low chances for thunderstorms for Tuesday and
Wednesday.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 21, 1:55 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
155 PM CDT Sun Jun 21 2020

MNZ020-037-211930-
Southern Lake/North Shore-Carlton/South St. Louis-
155 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT ...

At 155 PM CDT, a strong thunderstorm was over French River, or 12
miles northeast of Duluth, moving east at 20 mph.

Half inch hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.

This storm will be near...
  French River around 200 PM CDT.
  Knife River around 215 PM CDT.
  Larsmont around 225 PM CDT.

Other locations impacted by this storm include Lakewood Twp and
Palmers.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4694 9171 4691 9176 4690 9179 4688 9199
      4694 9201 4705 9174 4695 9170
TIME...MOT...LOC 1855Z 250DEG 19KT 4692 9195

JDS
Special weather statement, Jun 21, 2:01 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Duluth MN
201 PM CDT Sun Jun 21 2020

WIZ001-002-211930-
Douglas-Bayfield-
201 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BAYFIELD AND
SOUTHEASTERN DOUGLAS COUNTIES...

At 200 PM CDT, a strong thunderstorm was 9 miles east of Wascott, or
13 miles northwest of Hayward, moving northeast at 20 mph.

Pea size hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.

This storm will be near...
  Cable around 230 PM CDT.

Other locations impacted by this storm include Upper Eau Claire Lake,
Totagatic Lake, Middle Eau Claire Lake and Lake Owen.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4621 9170 4639 9132 4616 9120 4615 9131
      4616 9165
TIME...MOT...LOC 1900Z 250DEG 19KT 4619 9161

JDS
Local storm report, Jun 21, 2:15 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
215 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HAIL             2 SW GILBERT            47.46N 92.48W
06/21/2020  U0.75 INCH       ST. LOUIS          MN   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

JJM
Local storm report, Jun 21, 2:24 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
224 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             1 S TOFTE               47.55N 90.88W
06/21/2020  E0.50 INCH       COOK               MN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

JJM
Special weather statement, Jun 21, 2:31 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Duluth MN
231 PM CDT Sun Jun 21 2020

WIZ002-212000-
Bayfield-
231 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BAYFIELD COUNTY...

At 230 PM CDT, a strong thunderstorm was over Cable, or 15 miles
northeast of Hayward, moving east at 25 mph.

Wind gusts up to 30 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Namekagon Lake and Namekagon around 300 PM CDT.

Other locations impacted by this storm include Lake Owen and
Totagatic Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4616 9140 4625 9144 4637 9097 4616 9093
      4615 9099
TIME...MOT...LOC 1930Z 257DEG 22KT 4621 9133

JDS
Special weather statement, Jun 21, 2:34 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
234 PM CDT Sun Jun 21 2020

WIZ002-003-212000-
Bayfield-Ashland-
234 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BAYFIELD AND
NORTHWESTERN ASHLAND COUNTIES...

At 233 PM CDT, a strong thunderstorm was near Herbster, moving east
at 40 mph.

Wind gusts up to 30 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Bayfield Peninsula Sea Caves around 245 PM CDT.
  Sand Bay and Sand Island around 255 PM CDT.
  Bayfield and Red Cliff around 300 PM CDT.

Other locations impacted by this storm include Big Bay State Park,
Red Cliff Reservation and Apostle Islands National Lake Shore.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4675 9070 4673 9072 4677 9133 4687 9133
      4687 9128 4692 9121 4692 9109 4696 9109
      4700 9102 4705 9067 4676 9064
TIME...MOT...LOC 1933Z 262DEG 35KT 4687 9119

JDS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:04 AM CDTDense Fog AdvisoryDLHBayfield, Douglas, Sawyer, Washburn6 hr
Jun 21, 1:39 PM CDTSpecial Weather StatementDLHWashburn21 min
Jun 21, 2:01 PM CDTSpecial Weather StatementDLHDouglas29 min
Jun 21, 2:31 PM CDTSpecial Weather StatementDLHBayfield29 min
Jun 21, 2:34 PM CDTSpecial Weather StatementDLHBayfield26 min
Jun 21, 2:54 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield36 min
Jun 21, 3:09 PM CDTSpecial Weather StatementDLHSawyer36 min
Jun 21, 3:32 PM CDTSevere Thunderstorm WarningDLHAshland, Sawyer28 min
Jun 21, 3:54 PM CDTSevere Thunderstorm WarningDLHAshland, Price, Sawyer51 min
Jun 21, 4:11 PM CDTSpecial Weather StatementDLHAshland34 min
Jun 21, 5:35 PM CDTSpecial Weather StatementDLHSawyer25 min
Jun 21, 6:31 PM CDTSpecial Weather StatementDLHAshland29 min
Jun 21, 6:38 PM CDTSpecial Weather StatementDLHIron37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.